Alert archive / Oklahoma / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Mar 14, 2018, 4:32 AM CDT for 11 counties in Oklahoma. It took effect at Mar 14, 2018, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 4:32 AM CDT (09:32 UTC)
- In effect from
- Mar 14, 2018, 12:00 PM CDT
- Expired
- Mar 14, 2018, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 117 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036 WWUS84 KOUN 140932 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 432 AM CDT Wed Mar 14 2018 ...Near-Critical to Critical Fire Weather Conditions Likely on Wednesday across parts of Western Oklahoma... .The combination of increasing winds, ongoing drought conditions, dry air, and warm temperatures will increase wildfire potential this afternoon, especially across western Oklahoma. OKZ004>006-009>011-014>016-021-022-141745- /O.UPG.KOUN.FW.A.0009.180314T1700Z-180315T0100Z/ /O.NEW.KOUN.FW.W.0010.180314T1700Z-180315T0100Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Beckham-Washita- 432 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WARM TEMPERATURES, LOW HUMIDITY AND BREEZY CONDITIONS FOR NORTHWEST AND WEST CENTRAL OKLAHOMA... The National Weather Service in Norman has issued a Red Flag Warning for northwest and west central Oklahoma, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * TIMING...Noon to 8 pm CDT Wednesday. * WINDS...South around 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the upper 60s to near 70. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
548 WWUS84 KOUN 142115 AAB RFWOUN URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Norman OK 415 PM CDT Wed Mar 14 2018 ...Near-Critical to Critical Fire Weather Conditions Possible on Thursday across parts of Western Oklahoma and north Texas... OKZ004-009-010-014-021-150515- /O.NEW.KOUN.FW.A.0010.180315T1800Z-180316T0100Z/ /O.CON.KOUN.FW.W.0010.000000T0000Z-180315T0100Z/ Harper-Ellis-Woodward-Roger Mills-Beckham- 415 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WARM TEMPERATURES, LOW HUMIDITY, AND BREEZY CONDITIONS FOR NORTHWEST AND WEST CENTRAL OKLAHOMA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WARM TEMPERATURES, LOW HUMIDITY, AND BREEZY CONDITIONS FOR NORTHWEST AND WEST CENTRAL OKLAHOMA... The National Weather Service in Norman has issued a Fire Weather Watch for warm temperatures, low humidity, and breezy conditions, which is in effect from Thursday afternoon through Thursday evening. * TIMING...through 8 PM CDT Wednesday and again 1 PM through 8 PM CDT Thursday. * WINDS...South 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the upper 70s to low 80s. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ OKZ005-006-011-015-016-022-150100- /O.CON.KOUN.FW.W.0010.000000T0000Z-180315T0100Z/ Woods-Alfalfa-Major-Dewey-Custer-Washita- 415 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WARM TEMPERATURES, LOW HUMIDITY, AND BREEZY CONDITIONS FOR NORTHWEST AND WEST CENTRAL OKLAHOMA... * TIMING...through 8 PM CDT Wednesday. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the upper 60s to 70s. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ OKZ033-034-036-TXZ083-084-087-150515- /O.NEW.KOUN.FW.A.0010.180315T1800Z-180316T0100Z/ Harmon-Greer-Jackson-Hardeman-Foard-Knox- 415 PM CDT Wed Mar 14 2018 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR SOUTHWEST OKLAHOMA AND NORTH TEXAS ... The National Weather Service in Norman has issued a Fire Weather Watch for warm temperatures, low humidity, and breezy conditions, which is in effect from Thursday afternoon through Thursday evening. * TIMING...1 PM to 8 PM CDT Thursday. * WINDS...South 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 70s to low 80s. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Mahale
959 WWUS84 KOUN 150125 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 825 PM CDT Wed Mar 14 2018 ...Near-Critical to Critical Fire Weather Conditions Possible on Thursday across parts of Western Oklahoma and north Texas... OKZ004-009-010-014-021-150930- /O.EXP.KOUN.FW.W.0010.000000T0000Z-180315T0100Z/ /O.CON.KOUN.FW.A.0010.180315T1800Z-180316T0100Z/ Harper-Ellis-Woodward-Roger Mills-Beckham- 825 PM CDT Wed Mar 14 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * TIMING...1 PM through 8 PM CDT Thursday. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...In the lower 60s. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ OKZ005-006-011-015-016-022-150230- /O.EXP.KOUN.FW.W.0010.000000T0000Z-180315T0100Z/ Woods-Alfalfa-Major-Dewey-Custer-Washita- 825 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING HAS EXPIRED... $$ OKZ033-034-036-TXZ083-084-087-150930- /O.CON.KOUN.FW.A.0010.180315T1800Z-180316T0100Z/ Harmon-Greer-Jackson-Hardeman-Foard-Knox- 825 PM CDT Wed Mar 14 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * TIMING...1 PM to 8 PM CDT Thursday. * WINDS...South 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the mid 70s. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 14, 4:23 AM CDT, 9 minutes earlier.
Area forecast discussion, Mar 14, 4:23 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
423 AM CDT Wed Mar 14 2018
.DISCUSSION...
We know we sound like a broken record, but fire weather concerns
continue to be the main issue in the forecast over the next few
days. With the warmer temperatures today and low-level moisture of
significance off the Texas coast (with current offshore flow), we
will also see low humidity this afternoon, especially west. Have
initialized the dewpoints closer toward the lower ECMWF over the
next few days which tends to do better in these environments than
the model blends.
The wind will be right near 20-25 mph this afternoon across west
central and northwest Oklahoma with ERC-G (Energy Release
Component for fuel model G) values at or above 85th percentile
across western Oklahoma indicating fuels are quite dry, which
makes sense with the lack of rainfall in the area. So will upgrade
the Fire Weather Watch to a Red Flag Warning for today. Moisture
does begin returning for tomorrow, so the expected humidity
near/below 20 percent will be confined to far west and
northwestern portions of the area. Again expect near-critical fire
weather conditions again tomorrow where the dewpoints are low west,
but with the relatively small geography and higher potential
today, will not put a headline out for tomorrow yet.
Friday will be a tricky day. Pacific front moves through bringing
much drier air into the area while keeping temperatures warm. The
wildcard now looks to be the wind. This morning's models are
relatively consistent in taking the surface low across Nebraska or
northern Kansas, which keeps the tightest gradient and strongest
winds to the north of the area. The current forecast winds are
not as strong as the previous forecast which keeps the RFTI (Red
Flag Threat Index) in the near-critical to critical range. But we
will be watching the model trends closely with the forecast track
of the surface low and the associated wind field. If winds trend
stronger again, it could become a critical to extreme day.
As far as precipitation chances, it still looks pretty bleak. One
upper wave pivots through the Plains tomorrow night/Friday morning
which gives some low precipitation chances in the east ahead of
the Pacific front. But the chances look better east of our
forecast area, which has been a recurring theme this winter. The
GFS suggests there is another chance on Saturday with moisture
return and isentropic lift, but the ECMWF is much less aggressive
with precipitation development. Chances continue Sunday/Sunday
night as a large upper storm system moves through the central
Plains, but again it looks like we may be contending with the dry
slot portion of the system keeping the best precipitation chances
farther north and east.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 45 76 54 / 0 0 0 10
Hobart OK 69 44 79 49 / 0 0 0 10
Wichita Falls TX 69 44 79 54 / 0 0 0 10
Gage OK 69 45 82 49 / 0 0 10 10
Ponca City OK 68 42 77 53 / 0 0 0 20
Durant OK 67 43 74 58 / 0 0 0 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon today to 8 PM CDT this evening for
OKZ004>006-009>011-014>016-021-022.
TX...None.
&&
.26.Hazardous weather outlook, Mar 13, 9:33 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 933 PM CDT Tue Mar 13 2018 OKZ004>048-050>052-TXZ083>090-150245- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 933 PM CDT Tue Mar 13 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Fire Weather... Elevated to near-critical fire weather conditions will develop each afternoon from Wednesday through Sunday across portions of western Oklahoma and north Texas. .Thunderstorms... There is a slight chance of thunderstorms across parts of southeast Oklahoma Thursday night and Friday. There is also a chance of thunderstorms across parts of Oklahoma and western north Texas Saturday night through Sunday night. The chance of severe storms remains low. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 4:15 PM CDT | Fire Weather Watch | OUN | Beckham, Ellis, Greer, Harmon, Harper, Jackson and 2 more | 12 hr |
Nearby
Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.